Florida, 2009

Lightning Strike in Florida, August 21, 2009

August 21, 2009 · NWS MLB · 1 event in 1 county or zone

A lightning strike injured two children who were standing under a tree. Both children were transported to a local hospital with non-life threatening injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A lightning strike injured two children who were standing under a tree. Both children were transported to a local hospital with non-life threatening injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 21, 1:19 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 21, 1:19 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
219 PM EDT FRI AUG 21 2009

.DISCUSSION...

...SWELLS FROM POWERFUL HURRICANE BILL WILL MAKE FOR HAZARDOUS BEACH
CONDITIONS AND BOATING NEAR INLETS THROUGH THIS WEEKEND...

CURRENT-TONIGHT...THE INFLUENCE OF THE WEAK RIDGE AXIS OVER THE
PENINSULA WILL GO AWAY AS A STRONG UPPER TROUGH FROM THE GREAT LAKES
THROUGH ARKLATECH REGION PUSHES A FRONTAL BOUNDARY TOWARD THE EAST
COAST EXTENDING SOUTHWEST THROUGH THE DEEP SOUTH. THIS WILL VEER OUR
LOW LEVEL FLOW TO LIGHT SOUTHWESTERLY OVERNIGHT.

AN UPPER LEVEL CIRCULATION SITUATED BETWEEN HURRICANE BILL AND THE
EASTERN FLORIDA PENINSULA HAS STYMIED SHRA/TSRA DEVELOPMENT THIS
AFTERNOON FROM CENTRAL BREVARD COUNTY SOUTHWARD ALONG THE TREASURE
COAST. THE EAST COAST SEA BREEZE BOUNDARY HAS MOVED ONSHORE AND
CONTINUES TO PRESS INLAND. SURFACE HEATING AND SLIGHTLY COOLER
TEMPERATURES ALOFT HAVE ALLOWED FOR DEVELOPMENT ALONG THE NORTHERN
PORTION OF THE EAST COAST BOUNDARY AS WELL AS FURTHER INLAND WHERE
MOISTURE VALUES ARE DEEPEST. VERY LIGHT STEERING FLOW AND CHAOTIC
CELL MOVEMENT WILL MAKE FORECASTING STORM MOVEMENT A LITTLE
TRICKY...THOUGH IT DOES APPEAR THAT STORMS LATER IN THE AFTERNOON
AND EVENING WILL AT LEAST HAVE SOME SORT OF MOVEMENT OUT OF THE
WEST. THERE WILL BE ANOTHER LATE DAY/EVENING COLLISION OF THE EAST
AND WEST COAST SEA BREEZE BOUNDARIES...ALONG WITH ANY OTHER EXISTING
MESOSCALE BOUNDARIES. THE FOCUS FOR THIS AFTERNOON & EVENING
CONTINUES TO RUN FROM VOLUSIA COUNTY SOUTH AND WEST INTO WESTERN
OKEECHOBEE WHERE THE EAST COAST SEA BREEZE WILL MOVE MORE QUICKLY
INLAND. A FEW STORMS ARE EXPECTED TO MOVE BACK TOWARD THE COAST AND
POSSIBLY AFFECT INTRACOASTAL AND NEAR SHORE WATERS MAINLY NORTH OF
THE CAPE. CONTINUED THREATS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. SCATTERED
PRECIPITATION CHANCES WILL CONTINUE INTO THIS EVENING ACROSS THE
NORTH AND INTERIOR WHILE A SLIGHT CHANCE MENTION WILL STILL BE
WARRANTED ALONG THE TREASURE COAST.

SAT...HAZARDOUS BEACH AND BOATING CONDITIONS EXPECTED AS SWELLS FROM
DISTANT HURRICANE BILL TREK TOWARD THE EAST COAST. THE RIP CURRENT
DANGER IS EXPECTED TO BE EXTREME DUE TO THE LONG PERIOD SWELL.

THE UPPER TROUGHING LOCATED OVER THE EASTERN CONUS WILL CONTINUE TO
DIG ACROSS THE DEEP SOUTH. THIS WILL DRIVE A FRONTAL BOUNDARY INTO
THE SOUTHEAST U.S. ACROSS THE FLORIDA PANHANDLE AND THE REMAINDER OF
THE GULF COAST STATES. DEEP MOISTURE WILL POOL ALONG AND AHEAD OF
THIS FEATURE. STEERING FLOW WILL BECOME WEST/SOUTHWEST ALLOWING
AFTERNOON AND EVENING STORMS TO PILE UP ALONG THE EAST COAST LATE IN
THE DAY. WILL GO WITH LIKELY AFTERNOON POPS ACROSS MUCH OF CWA WITH
60%-70% FROM OSCEOLA-CENTRAL BREVARD COUNTY NORTHWARD AND 40%-50%
SOUTH FROM HERE.

SAT NGT-SUN NGT...MODEL GUIDANCE CONSISTENT WITH THE DEVELOPMENT OF
THE SWELL EVENT AS BILL PULLS N-NE AWAY FROM THE ERN US SEABOARD.
LIKE THE WNAWAVE IDEA OF RAPID DROPOFF IN SEA HGHTS DURG THE DAY
SUNDAY. LINGERING DLM SW FLOW COUPLED WITH DEEP MOISTURE WILL KEEP
POPS IN THE HIGH END SCT RANGE (50)...DROPPING OFF TO 20-30 PCT BY
EVENING AS MOST OF THE ACTIVITY MOVES OFFSHORE BY AROUND SUNSET.

MON-THU (PREV DISC)...EARLY NEXT WEEK ECFL WILL BE IN AN AREA OF
WEAK SURFACE RIDGING BETWEEN TROFS TO THE NW AND SE WITH AFTERNOON
SEA BREEZES THE MAIN FOCUS FOR SCT STORMS. POPS NOT STRAYING FAR
FROM CLIMO NORMALS. 12Z GFS/00Z ECM CONTINUE TO SHOW LOW TO MID LVL
EASTERLIES DEEPENING BY MID WEEK AS AN ERLY WAVE APPROACHES BAHAMA
CHAIN. LATEST GFS TURNS THIS FEATURE NWD INTO A DVLPG WEAKNESS IN
THE H50 HGT FIELD EAST OF FL PENINSULA. WILL WATCH HOW THIS PLAYS
OUT BUT KEEP ALL POPS IN SCT/CHC CAT FOR NOW.

&&

.AVIATION...INCREASING SHRA/TSRA ACTIVITY OVER THE INTERIOR AFTER
19Z...WITH HIGHEST PROBABILITIES BETWEEN 21Z-01Z WITH SEABREEZE
COLLISION. CELLS SHOULD BE SCATTERED IN NATURE WITH WIND GUSTS 30-35
KTS POSSIBLE IN STRONGER CELLS. ONLY ISOLD SHRA/TSRA CHANCES KMLB
SOUTHWARD AS SEA BREEZE MVNG INLAND PRETTY QUICKLY AND SUBSIDENCE
HAS NOT ALLOWED FOR A DECENT CU FIELD THIS AFTN. IFR CIGS/VSBYS
ASSOC WITH CONVECTION. A FEW CELLS EXPECTED TO MAKE IT BACK TO THE
EAST COAST MAINLY NORTH OF THE CAPE THIS EVENING. ACTIVITY EXPECTED
TO WIND DOWN AFTER 02Z.

&&

.MARINE...TONIGHT-SAT...WINDS EXPECTED TO REMAIN MAINLY BELOW 10 KTS
THROUGH THE PERIOD OUTSIDE OF CONVECTION. WIND DIRECTION MAY BE A
BIT VARIABLE OVERALL BUT AS THE RIDGE OVERHEAD WEAKENS A FRONTAL
BOUNDARY WILL BE PUSHED INTO THE DEEP SOUTH ALLOWING SURFACE WINDS
TO BECOME SOUTHWESTERLY LATER THIS EVENING AND OVERNIGHT CONTINUING
ON SAT...ESP NORTH. GRANTED MARINE BOATING CONDITIONS WILL BE POOR
ALREADY ON SAT THERE WILL BE A CHANCE FOR STORMS TO MOVE OFFSHORE
SAT AFTERNOON AS STEERING FLOW ALOFT ALSO BECOMES WEST/SOUTHWESTERLY.

CURRENT OBS AT BUOY 41009 SHOW A DOMINANT WAVE PERIOD AT AROUND 17
SEC THIS AFTERNOON. SEAS WILL BE 2-3 FT NEAR SHORE AND MAINLY 3-5 FT
OFFSHORE THIS EVENING...INCREASING TO 3-5 FT AND 6-8 FT RESPECTIVELY
BY LATE TONIGHT. SEAS WILL CONTINUE TO BUILD 4-7 FT NEAR SHORE AND
7-10 FT OFFSHORE ON SAT. HAZARDOUS CONDITIONS WILL EXISTS TO BOATS
ANCHORED AT PIERS AS WELL AS THOSE TRAVERSING INLETS.

THERE REMAINS A HIGH RISK FOR DANGEROUS RIP CURRENTS THROUGH THIS
AFTERNOON...WITH AN INCREASING THREAT INTO TONIGHT AS THE HEIGHTS
FROM THE LONGER PERIOD SWELLS CONTINUE TO INCREASE. THE THREAT WILL
REMAIN HIGH TO EXTREME INTO SAT. A SCA FOR SEAS IS IN PLACE FROM
LATE TONIGHT. WILL HOLD OFF ON A HIGH SURF ADVISORY ISSUANCE AS
LATEST MODEL GUIDANCE SUGGEST CRITERIA APPEAR MARGINAL AT BEST AND
LIKELY SHORT-LIVED. LATER SHIFTS CAN ISSUE A SHORT TERM CFW IF
CONDITIONS WARRANT.

SAT NGT/SUN...WHILE SEA HGHTS WILL BE ON THE WANE SUNDAY...THE
THREAT FOR RIPS WILL REMAIN QUITE HIGH GIVEN THE LONG PD OF THE
SWELL. WILL PROBABLY BE ABLE TO GO WITH CAUTIONARY STMT NR SHORE
EARLY SUNDAY...EXTENDING TO THE OFFSHORE WATERS BY EVENING...OR
PERHAPS EVEN LATE IN THE DAY SHOULD SWELL DIMINISH A LITTLE QUICKER
THAN ADVERTISED. GRADUAL DROP IN SEA HGHTS ANTICIPATED TO CONTINUE
THROUGH THE MIDDLE OF NEXT WK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  90  74  91 /  30  60  30  50
MCO  75  91  74  92 /  20  60  30  50
MLB  74  91  73  91 /  20  50  30  50
VRB  74  91  75  92 /  10  50  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 8 AM SATURDAY TO 8
     AM EDT SUNDAY FOR COASTAL WATERS FROM FLAGLER BEACH TO
     VOLUSIA BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM
     SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS
     FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20
     NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 AM SATURDAY TO 2
     PM EDT SUNDAY FOR WATERS FROM FLAGLER BEACH TO VOLUSIA
     BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM
     SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
     WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
     20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...SEDLOCK
LONG TERM....CRISTALDI
Hazardous weather outlook, Aug 21, 3:47 AM EST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
447 AM EDT FRI AUG 21 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
447 AM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
CONTINUING ABOVE NORMAL ATMOSPHERIC MOISTURE TODAY WILL LEAD TO
SCATTERED STORMS DEVELOPING DURING THE AFTERNOON ALONG THE INLAND
MOVING SEA BREEZES. THE HIGHEST COVERAGE WILL BE ACROSS THE
INTERIOR...ESPECIALLY FROM LAKE GEORGE THROUGH THE ORLANDO METRO
AREA WHERE NUMEROUS BOUNDARIES SHOULD INTERACT BY LATE IN THE
AFTERNOON.

A FEW STRONG STORMS WITH GUSTY WINDS AROUND 40 MPH AND FREQUENT
LIGHTNING WILL OCCUR MAINLY FOR THE INTERIOR SECTIONS.

...FLOOD IMPACT...
WEAK STEERING WINDS ARE EXPECTED AGAIN TODAY...WHICH SHOULD ALLOW FOR
RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A FEW OF THE STRONGER STORMS.

...RIP CURRENT IMPACT...
THERE IS A HIGH RISK OF RIP CURRENTS AT AREA BEACHES TODAY. RIP
CURRENTS WILL BE LIFE THREATENING TO ANYONE ENTERING THE SURF. IF
YOU DO CHOOSE TO GO INTO THE OCEAN TODAY...ALWAYS SWIM NEAR A LIFE
GUARD AND NEVER SWIM ALONE. IF IN DOUBT...DONT GO OUT

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED AFTERNOON STORMS...MAINLY ACROSS THE INTERIOR OF THE
PENINSULA...COULD PRODUCE GUSTY WINDS OF 30-35 KNOTS AND FREQUENT
LIGHTNING. STEERING FLOW FROM THE SOUTHWEST OVER THE NORTHERN
AREAS COULD PUSH A FEW STORMS OFFSHORE NORTH OF THE CAPE LATE IN
THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE SURFACE RIDGE AXIS WILL PUSH SOUTH OF THE AREA AS A FRONTAL
TROUGH MOVES INTO NORTH FLORIDA OVER THE WEEKEND. THIS WILL RESULT
IN AFTERNOON LIGHTNING STORMS MOVING FROM WEST TO EAST ACROSS THE
AREA WITH THE HIGHEST COVERAGE NEAR THE EAST SIDE OF THE PENINSULA.
AFTERNOON STORMS SHOULD START TO FOCUS MORE TOWARDS THE INTERIOR
EARLY NEXT WEEK.

LONG PERIOD SEAS WILL CONTINUE WITH SEA HEIGHTS BUILDING SIGNIFICANTLY
SATURDAY WITH EXTREMELY DANGEROUS SURF AND RIP CURRENTS...THEN ONLY
GRADUALLY SUBSIDING ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MOSES

In the hours before

Special weather statement, Aug 21, 12:52 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
152 PM EDT FRI AUG 21 2009

FLZ041-044-211830-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
152 PM EDT FRI AUG 21 2009

...STRONG THUNDERSTORMS AFFECTING NORTHEASTERN LAKE COUNTY...MAY
SPREAD INTO NORTHWEST VOLUSIA COUNTY...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR ALTOONA.  THE STORM WAS NEARLY STATIONARY...PERHAPS
SHOWING A SLIGHT EASTWARD DRIFT.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL AMOUNTS OF UP TO THREE INCHES...AND
LOCALLY HIGHER...WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORMS END.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

CRISTALDI
Special weather statement, Aug 21, 1:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
259 PM EDT FRI AUG 21 2009

FLZ144-211945-
SOUTHERN LAKE COUNTY-
259 PM EDT FRI AUG 21 2009

...STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL LAKE COUNTY...

AT 258 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG STORM OVER CLERMONT...MOVING NORTH AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

JP

The radar

The Melbourne radar (KMLB), 103 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Orange

When
August 21, 2:00 PM EST
Where
Orange County, 0.61 mi E of Winter Garden
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
28.570, -81.570

A lightning bolt struck a tree and injured two children that were standing beneath it. The 14 year old male and 12 year old female were both transported to a local hospital with non life threatening injuries. The female was still on the ground when emergency personnel arrived and had burn injuries consistent with a lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183521.